Wyoming, 2018

Winter Storm in Wyoming, May 2 to 3, 2018

May 2 to 3, 2018 · NWS CYS · 1 event in 1 county or zone

A low pressure system produced moderate to heavy wet snow across portions of southeast Wyoming. Heaviest snow was observed for elevations above 8000 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system produced moderate to heavy wet snow across portions of southeast Wyoming. Heaviest snow was observed for elevations above 8000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 2, 2:42 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, May 2, 2:42 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
342 PM MDT Wed May 2 2018

.SHORT TERM...(Tonight - Friday)
Issued at 249 PM MDT Wed May 2 2018

A challenging forecast over the next 12-24 hours w/ regard to snow
accumulations across southeast Wyoming. High confidence exists for
a widespread episode of moderate to heavy precipitation across the
majority of the CWA this evening/overnight. We expect the heaviest
precipitation to fall roughly along/SE of a line from Arlington to
Alliance. In fact, there is strong agreement among the models with
QPF of 1-2 inches and local amounts approaching 3 inches. The main
question mark is snow levels. Models continue to struggle with the
temperature profiles overnight, and for many areas could go either
way with rain vs. snow with extremely critical temperatures around
35 degrees in the lowest 2-4k feet. The only sure-bet for snowfall
is at elevations above about 7500 feet, which have already managed
to receive some snow today. This could be very significant w/ both
the NAM/GFS showing up to 2 inches of QPF over the I80 Summit thru
mid-day Thursday. The NAM is the only model that shows the surface
temperature falling as heavy rain commences, which seems to be the
more realistic approach. We tend to lean a bit more toward the NAM
with snow levels because of this, and in fact have even gone a few
hundred feet lower due to a tendency for models to be way too warm
in these situations. This brings snow levels down around 6000 feet
with potential for accumulations into Cheyenne. We still have some
questions for Laramie as models do not switch winds to the north &
west until later on. This is important because even a slight east-
component to low-level winds will result in shadowing.

Again, our confidence in widespread precipitation is high. We have
seen a bit of a lull in activity this afternoon, but expect to see
things ramp up again over the next few hours with stronger dynamic
support associated with the upper-low lifting across the 4 Corners
region this afternoon/evening. Forecast soundings suggest a change
over to snow in the high country almost immediately, and into KLAR
by some point this evening. The best guess for a potential change-
over in Cheyenne is between 12-3 AM MDT, but it may very well be a
bit closer to sunrise which would impact potential totals. Given a
majority of the precipitation likely falling as snow above 7500 ft
or so, snowfall totals could be well over 12 inches w/ possibly up
to 2 feet over the I-80 Summit. We will go with around 3 inches at
this time for Cheyenne, but on the low probability chance that the
rain changes to snow any earlier, there is a non-zero risk for big
time snow here as well. The worst conditions should be between 06z
and 15z thursday, with precipitation ending from NW-SE through the
day.

We added the Arlington/Elk Mountain areas to a Winter Weather Adzy
for a few inches of snow accumulation associated with good low-lvl
upslope along the North Snowy Range. No changes to the Advisory in
the Laramie Valley due to questions with surface winds. We thought
about upgrading to a Winter Storm Warning, but we will continue to
monitor this closely. Cheyenne will also have a Winter Wx Advisory
going into effect at midnight tonight, mainly due to potential for
road impacts during the Thursday morning commute.

.LONG TERM...(Friday night through Tuesday)
Issued at 300 AM MDT Wed May 2 2018

Friday night...Northwest flow aloft prevails and with limited low
and mid level moisture, no precipitation is expected.

Saturday...Heights aloft slowly rise as the ridge aloft moves closer
to western Wyoming. Perhaps enough low and mid level moisture for
isolated afternoon thunderstorms over the mountains, otherwise dry
and mild.

Sunday...Ridging aloft translates eastward over our counties.
However, with adequate low and mid level moisture overhead, along
with cool and moist upslope southeast winds from surface high
pressure over the plains states, expect isolated to scattered
showers and thunderstorms to form in the afternoon and evening,
mainly east of Interstate 25.

Monday...As the ridge aloft moves off to our east, our counties will
be under the influence of diffluence aloft from a shortwave trough
aloft over northern Utah. Looks like adequate low and mid level
moisture to spawn scattered showers and thunderstorms, most numerous
along and west of Interstate 25.

Tuesday...The upper trough aloft moves overhead with at least
isolated showers and thunderstorms expected. Continued seasonably
mild with maximum temperatures in the mid 60s to lower 70s with
700 mb temperatures near 8 Celsius.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM MDT Wed May 2 2018

Deteriorating conditions across area terminals over the next 24
hours as storm system moves across the intermountain west. Along
with timing a transition to snow at KLAR and KCYS, precip
intensity was primary forecast challenge. KLAR will be the first
to transition to -SN begin as early as 20z and definitely by 23z.
Conditions are anticipated to fall into at least IFR thereafter.
KCYS will be the next transition to snow, but later this evening,
likely 04z and 08z. Expect LIFR at KCYS in SN thereafter.
Elsewhere, temps will be warm enough to see rain with this event,
some of which will be heavy at times. So even though, Nebraska
Panhandle sites will not see -RA with this event, IFR/LIFR
conditions still are still anticipated with low CIGS and periodic
visibility reductions within the heavier shower activity
overnight. After conditions deteriorate later today, will not see
any improvement until after this TAF cycle.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Wed May 2 2018

Minimal fire weather concerns with widespread wetting rain at
lower elevations and accumulating snow above 8000 feet over the
next 24-36 hours. A low pressure system tracking through Colorado
today into Thursday will bring widespread rain and mountain snow,
along with much cooler temperatures. Some areas could see
rainfall over an inch in accumulation today with up to a foot of
snow in the mountains. Warmer temperatures return Friday which
should accelerate the greenup of fuels across the entire area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until noon MDT Thursday for WYZ114-116.

     Winter Weather Advisory until noon MDT Thursday for WYZ103-112.

     Winter Weather Advisory from 6 PM this evening to noon MDT
     Thursday for WYZ110-115-117.

     Winter Weather Advisory from midnight tonight to noon MDT
     Thursday for WYZ118.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...CAH
FIRE WEATHER...GCC
Hazardous weather outlook, May 2, 3:05 AM MST, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
405 AM MDT Wed May 2 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-031015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
405 AM MDT Wed May 2 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm Warning is in effect from 6 pm today until noon
Thursday for the Southern Laramie Range. Expect 5 to 8 inches of
snow and locally up to 12 inches.

A Winter Storm Warning is in effect from 6 am today until noon
Thursday for the Snowy Range. Expect 8 to 12 inches of snow and
locally up to 21 inches.

A Winter Weather Advisory is in effect from 6 am today until noon
Thursday for the Sierra Madre Range. Expect 5 to 8 inches of snow
and locally up to 13 inches.

A Winter Weather Advisory is in effect from noon today until noon
Thursday for the Northern Laramie Range. Expect 6 to 8 inches of
snow and locally up to 13 inches.

A Winter Weather Advisory is in effect from 9 pm this evening
until noon Thursday for the Laramie Valley and the Southern
Laramie Range Foothills. Expect 3 to 5 inches of snow and locally
up to 7 inches.

Widespread showers and isolated thunderstorms will occur today
through Thursday morning. Locally heavy rain will be possible in
some locations.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, South Laramie Range

When
May 2, 6:00 PM MST to May 3, 12:00 PM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Crow Creek SNOTEL site (elevation 8330 ft) estimated 12 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764379.